Alert archive / Minnesota / Special Weather Statements in 2021

Special Weather Statement, NWS Twin Cities, MN

September 13, 2021McLeod County, Nicollet County, Sibley County, Minnesota

NWS Twin Cities, MN issued this special weather statement at Sep 13, 2021, 10:30 PM CDT for McLeod County, Nicollet County, Sibley County, Minnesota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 13, 2021, 10:30 PM CDT (03:30 UTC)
Expired
Sep 13, 2021, 11:00 PM CDT
In force
30 min
Issued by
NWS Twin Cities, MN
Hail
0.00 in
Wind
40

Counties McLeod County, MN, Nicollet County, MN, Sibley County, MN

The radar

The Minneapolis radar (KMPX), 64 km from the middle of the area, began a volume at 03:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.5 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2021-09-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 25 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2021-09-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 152 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
25 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1075 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
152 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

906 
WWUS83 KMPX 140330
SPSMPX

Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1030 PM CDT Mon Sep 13 2021
 
MNZ066-067-074>076-083-140400-
Le Sueur MN-Brown MN-Blue Earth MN-McLeod MN-Sibley MN-Nicollet MN-
1030 PM CDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of western Le Sueur,
Sibley, southern McLeod, southeastern Brown, northwestern Blue Earth
and Nicollet Counties through 1100 PM CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownton to near Lafayette to 5 miles
northeast of Hanska. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Strong thunderstorms will be near...
  Gaylord around 1035 PM CDT.
  Nicollet around 1045 PM CDT.

Other locations in the path of these storms include Glencoe, Mankato,
St. Peter, Le Sueur, Henderson and Kasota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 4412 9451 4445 9439 4479 9450 4481 9450
      4487 9401 4472 9401 4471 9396 4447 9390
      4413 9398
TIME...MOT...LOC 0329Z 266DEG 36KT 4475 9441 4446 9431 4419 9440 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

Borghoff

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Sep 13, 6:01 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 13, 6:01 PM CDT, 4 hours 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
601 PM CDT Mon Sep 13 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 221 PM CDT Mon Sep 13 2021

The key messages in the short term is the near certainty of rainfall
for most locations across the region. There is a potential for a few
severe thunderstorms and locally heavy rainfall. The heaviest rain
will fall across central Minnesota into northern Wisconsin, where  1
to 2 inches are likely, with locally 2 inches or greater possible.
The strongest storms should be across southern Minnesota near I-90,
with the some gusty winds, hail, and a brief tornado or two
possible.

Today and Tonight - Early afternoon satellite/radar imagery together
with 500mb heights and winds showed an area of showers and
thunderstorms across the eastern Dakotas and far western Minnesota.
These were located downstream of a shortwave trough that was
centered over the Dakotas. A surface trough was located along the
Mid-Missouri River Valley, with a warm front extending eastward
across northern Iowa. Over the next 12 hours, this warm front will
lift northward as the surface low strengthens and moves towards
northern Wisconsin. The complex of showers and thunderstorms should
intensify as it too moves eastward across the region. HiRes models
are in good agreement with precipitation across central Minnesota
into west central Wisconsin, so have increased the chances for rain
to near 100 percent in these areas.

The severe threat is contingent on the amount of instability that
can develop. Moist mid-level lapse rates and fairly widespread cloud
cover along the warm front should limit the severe weather potential
to only a few isolated storms. However the deep layer and even low
layer shear profiles would support rotating storms. Overall the
threat is summed up nicely by the latest SPC outlook. The heavy
rain threat is arguably of more concern, but the progressive nature
of this system will also keep the flood potential to a minimum, as
indicated by the WPC Marginal Risk of excessive rain. HiRes models
are in fairly good agreement with localized areas of 2 to as much as
4 inches of rain possible, with the highest probability being
northwest of the Twin Cities. This could results in some quick rises
on small streams and ponding of water in urban and poor drainage
areas. The heaviest rain should exit the region by midnight.

Tuesday and Tuesday night - High pressure will build in behind this
departing system and bring an end to the precipitation. Forecast
soundings show the potential for clouds through mid-afternoon, so
did decrease Tuesday's highs toward the lower end of guidance. On
Tuesday night lows will fall into the mid to upper 40s for most
locations.

.LONG TERM...(Wednesday through Monday)
Issued at 221 PM CDT Mon Sep 13 2021

We pick up the long term period on Wednesday morning around sunrise
with high pressure holding over the Great Lakes, allowing for
overall pleasant conditions Wednesday afternoon with low to mid 70s
temperatures and mostly sunny skies. As this high pressure moves
into the eastern Great Lakes, a cold front forming from a
strengthening upper level low in central Canada will begin to slide
south towards the area with chances for showers and thunderstorms
increasing throughout the day on Thursday. A strong 850mb jet ahead
of the cold front will allow warm and moist air to flow into the
region, with humid conditions by the afternoon as temperatures reach
the upper 70s to low 80s with dew points near 70. Our chance for
showers will continue to increase later in the day and especially
early Friday morning as the upper level low moves eastwards and the
cold front begins stall over the area, with the nocturnal 925-850mb
jet continuing to force showers and potential thunderstorms over the
area. The GFS has fallen more in line with the ECMWF and bring
showers to much of our coverage area including southern MN and
western WI, with instability increasing to around 1000-1500 J/KG
within model forecast soundings coupled with the moderate to strong
shear present due to the strength of the low level jet.

By midday Friday, the upper level low should track far enough
eastwards that the front becomes occluded and rapidly loses its
strength, with the low level jet also weakening such that chances
for showers diminish significantly. Ensemble forecasts continue to
push for what very well may be our last hot summer-like day on
Sunday as the low level jet restrengthens with an upper level ridge
building over central NA, which should also keep us dry aside from
any surface based activity. High temperatures in the NBM continue to
fluctuate between low to mid 80s, however this is close to the 25th
percentile in the GEFS which would suggest a run at 90 is possible
or even likely with the 50th percentile at 91 degrees Sunday
afternoon. The period rounds out with a strengthening trough over
the central Rockies which looks to reintroduce plenty of forcing via
further 925-850mb jet activity, however the spread and strength of
any precipitation is large unknown due to amount of time until then
as well as a somewhat active pattern beforehand.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 601 PM CDT Mon Sep 13 2021

MVFR cigs across southern MN will spread north early this evening,
while showers become more widespread. Thunderstorm development could
occur this evening as well, most numerous across southern MN. Cigs
will deteriorate to IFR levels overnight, then lift and scatter later
Tuesday morning.

KMSP...On and off light showers are possible through 02Z, then
heftier showers and a few thunderstorms should arrive for the rest
of the evening. Cigs nearing IFR levels overnight expected to improve
mid to late morning Tuesday.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind S 5-10 kts.
Thu...VFR with MVFR/-SHRA possible late. Wind SSW 10-15 kts.
Fri...MVFR with -SHRA possible. Wind NW at 10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&

SHORT TERM...JRB
LONG TERM...TDH
AVIATION...Borghoff
Hazardous weather outlook, Sep 13, 3:51 PM CDT, 6 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
351 PM CDT Mon Sep 13 2021

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
142100-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
351 PM CDT Mon Sep 13 2021

This Hazardous Weather Outlook is for portions of central and
southern Minnesota, and west central Wisconsin.

.DAY ONE...Tonight.

Showers and thunderstorms have entered western Minnesota and will
track east this evening and tonight. A few severe storms are
possible, with large hail and damaging winds the most likely
threat. A tornado or two cannot be ruled out across far-southern
Minnesota. Localized rainfall amounts in excess of 1-2 inches are
possible where training thunderstorms occur. This could lead to
localized flooding in urban areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Thunderstorms are next possible Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight with
thunderstorms.

In the hours before

Special weather statement, Sep 13, 10:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1030 PM CDT Mon Sep 13 2021

MNZ066-067-074>076-083-140400-
Le Sueur MN-Brown MN-Blue Earth MN-McLeod MN-Sibley MN-Nicollet MN-
1030 PM CDT Mon Sep 13 2021

...Strong thunderstorms will impact portions of western Le Sueur,
Sibley, southern McLeod, southeastern Brown, northwestern Blue Earth
and Nicollet Counties through 1100 PM CDT...

At 1029 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brownton to near Lafayette to 5 miles
northeast of Hanska. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Gaylord around 1035 PM CDT.
  Nicollet around 1045 PM CDT.

Other locations in the path of these storms include Glencoe, Mankato,
St. Peter, Le Sueur, Henderson and Kasota.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4412 9451 4445 9439 4479 9450 4481 9450
      4487 9401 4472 9401 4471 9396 4447 9390
      4413 9398
TIME...MOT...LOC 0329Z 266DEG 36KT 4475 9441 4446 9431 4419 9440

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Borghoff

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 13, 10:50 PM CDTSpecial Weather StatementMPXCarver, Le Sueur, Scott25 min

Nearby

Special Weather Statements in Minnesota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.